Glucagon-Like Peptide-1 Receptor Agonist and Hyponatremia

Read full text
Authors: Yong Hao Yeo, Simon R. Dixon
Cited by: 1
References: 3

Abstract

BACKGROUND: Glucagon-like peptide-1 (GLP-1) receptor agonists are increasingly used for the management of diabetes and obesity. However, adverse effects beyond gastrointestinal symptoms remain incompletely characterized. CASE SUMMARY: A 73-year-old woman on long-term chlorthalidone for hypertension developed hyponatremia after initiation of tirzepatide 2.5 mg. Chlorthalidone was initially discontinued and later restarted at a reduced dose because of lower extremity edema. Serum sodium levels normalized and remained stable after escalation of tirzepatide to 7.5 mg. However, further escalation to 10 mg weekly was associated with recurrent symptomatic hyponatremia. Tirzepatide was subsequently discontinued, after which serum sodium levels normalized. Blood pressure remained within goal throughout these medication adjustments. DISCUSSION: This case highlights a temporal association between tirzepatide therapy and recurrent hyponatremia, possibly influenced by concomitant thiazide-like diuretic use. TAKE-HOME MESSAGE: Clinicians should consider monitoring serum sodium in patients receiving GLP-1 receptor agonists, particularly when used alongside medications affecting sodium balance, such as thiazide-like diuretic agents.

Fields of Study & Subjects

Diabetes Treatment and Management Electrolyte and hormonal disorders Hormonal Regulation and Hypertension

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
26
Pages
108258–108258
Publication date
18 May 2026
Language
EN